Nebraska, 2010

Hail and Damaging Wind in Nebraska, May 6, 2010

May 6, 2010 · NWS GID · 20 events in 5 counties and zones

A surface warm front helped to provide a focus for thunderstorm development as an upper level shortwave trough moved out of the Rocky Mountains and across the Northern and Central Plains. These thunderstorms developed during the mid evening hours, and continued into the early morning hours of May 7th as a strong low level jet nosed into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface warm front helped to provide a focus for thunderstorm development as an upper level shortwave trough moved out of the Rocky Mountains and across the Northern and Central Plains. These thunderstorms developed during the mid evening hours, and continued into the early morning hours of May 7th as a strong low level jet nosed into the region. With instability as high as 1500 J/kg and more than sufficient shear present, many storms became strong to severe. The strongest activity was confined to areas generally along and south of Highway 136, where hail up to the size of golf balls and wind gusts near 70 mph were reported. Along with scattered tree damage, these strong winds caused damage to an empty bin at the grain elevator in the town of Chester in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:08 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 6, 5:08 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
608 PM CDT THU MAY 6 2010

.AVIATION...00Z TAF. EARLY ON...PRECIPITATION STARTING TO BREAK
OUT IN SOUTHWEST NEBRASKA...WILL LIKELY TURN INTO A LARGE AREA
OF RAIN/ISOLATED THUNDERSTORMS ACROSS THE KGRI AREA BY MID/LATE
EVENING. EXPECT MVFR CONDITIONS WITH AT LEAST A FEW HOURS OF
RESTRICTIVE VISIBILITY AND LOWER CEILINGS.

ONCE THE FRONT CLEARS THE AREA AND TAKES THE RAIN WITH IT...
THE WIND BECOMES THE MAIN ISSUE. VERY STRONG MIXING AND GOOD
UNIDIRECTIONAL FLOW EARLY ON FRIDAY...SHOULD YIELD 25KT SUSTAINED
WINDS EASILY BY MID MORNING. DON/T SEE MUCH LET UP IN WIND-SPEEDS
PRIOR TO EVENING. OTHERWISE...VFR CONDITIONS ARE FORECAST FOR
FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 426 PM CDT THU MAY 6 2010/

SHORT TERM...THROUGH 12Z SATURDAY. MULTIPLE FORECAST CONCERNS IN
THE SHORT TERM INCLUDING PRECIPITATION THROUGH TONIGHT AND
ATTENDANT SEVERE WEATHER CHANCES ACROSS THE SOUTH...STRONG
NORTHWEST WINDS TONIGHT AND FRIDAY...AND COLD TEMPERATURES FRIDAY
NIGHT.

MID/UPPER SHORTWAVE TROUGH HAS BEEN STEADILY PROGRESSING EAST ACROSS
THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS TODAY. AHEAD OF
THE WAVE...SURFACE LOW PRESSURE HAS BEEN DEEPENING THROUGH THE DAY
ACROSS SOUTHEAST CO/NORTHEAST NM INTO THE OK/TX PANHANDLES AND SOUTHWEST
KS. IN RESPONSE TO THE DEEPENING SURFACE LOW...SURFACE WARM FRONT
HAS BEEN GRADUALLY LIFTING NORTH THROUGH KS WITH GRADUAL BUT
STEADY MOISTURE RETURN NORTHWARD. SURFACE DEWPOINTS HAVE CLIMBED
INTO THE UPPER 50S IN CENTRAL KS WITH LOWER/MID 50 DEWPOINTS JUST
SOUTH OF THE CWA BORDER AT KSLN/KRSL/KHYS. CU FIELD HAS BEEN
SLOWLY TAKING SHAPE FROM NORTHWEST KS SOUTHEAST THROUGH
NORTHERN/CENTRAL KS IN RESPONSE TO THE WARM AIR/MOISTURE
ADVECTION/SHARPENING WARM FRONT IN THIS AREA. HOWEVER LAPS DATA
STILL SHOWS SIGNIFICANT CAPPING IN PLACE ALONG AND SOUTH OF THIS
BOUNDARY AND CU HAS YET TO SHOW ANY VIGOROUS DEVELOPMENT. TO THE
NORTH...TEMPS REMAIN MUCH COOLER IN THE 50S AND 60S ACROSS SOUTH
CENTRAL NE WITH DEWPOINTS STILL IN THE UPPER 30S TO LOWER 40S.

STILL EXPECTING GOOD SHOWER/THUNDERSTORM CHANCES TO DEVELOP THIS
EVENING. EXPECT CONVECTION TO INITIATE LATE THIS AFTERNOON/EARLY
EVENING ACROSS SOUTHWEST NE/NORTHWEST KS/NORTHEAST CO AREA ON
NORTHWEST NOSE OF INSTABILITY AXIS NEAR PSEUDO TRIPLE POINT.
ENHANCED UPSLOPE FLOW IN THIS AREA AND INCREASING FRONTOGENETIC
FORCING AHEAD OF SOUTHEASTWARD ADVANCING COLD FRONT WILL ALSO AID
CONVECTIVE INITIATION. THESE STORMS ARE THEN EXPECTED TO ADVANCE
EASTWARD AND GROW UPSCALE THIS EVENING AS THE LLJ STRENGTHENS AHEAD
OF STRONG COLD FRONT. NEW DEVELOPMENT ALSO VERY POSSIBLE ACROSS
SOUTHERN NE AND NORTH CENTRAL KS ZONES THIS EVENING ON NOSE OF LLJ
NORTH OF SURFACE WARM FRONT. THIS CONVECTION WILL ALL LIKELY CONGEAL
INTO AT LEAST A LOOSELY ORGANIZED MCS AS IT MARCHES EAST LATER THIS
EVENING AND OVERNIGHT. THE BIGGER WILDCARD AT THIS POINT IS WHETHER
ANY SURFACE BASED CONVECTION WILL BE ABLE TO FIRE NEAR THE WARM
FRONT LATE THIS AFTERNOON/EARLY EVENING. MODELS SUGGEST BETTER
CHANCES FOR THIS WOULD BE OVER EASTERN KS WHERE CAPPING IS
SOMEWHAT WEAKER AND SURFACE CONVERGENCE/WARM FRONTOGENESIS A
LITTLE STRONGER. WILL JUST HAVE TO KEEP AN EYE ON IT AND SEE HOW
THINGS TREND. MAIN SEVERE THREAT STILL LOOKS TO BE SOUTH OF HWY 6.
0-1KM MLCAPES APPROACH 800-1000 J/KG NEAR THE SOUTHERN CWA BORDER
EARLY THIS EVENING BUT NORTHWARD MOISTURE TRANSPORT THIS EVENING
ABOARD THE LLJ IN TANDEM WITH STEEPENING MID-LEVEL LAPSE RATES
PRODUCE INCREASING ELEVATED CAPE DURING THE EVENING...RANGING FROM
500 J/KG NEAR HWY 6 TO AROUND 1500 J/KG IN THE FAR SOUTH. DEEP
LAYER SHEAR IS MORE THAN SUFFICIENT TO SUPPORT SUPERCELLS AND
SEVERE STORMS...WITH EFFECTIVE BULK SHEAR AT 50 KTS OR GREATER.
MAIN THREAT WILL BE LARGE HAIL...ALONG WITH SOME DAMAGING WINDS
ESPECIALLY FARTHER SOUTH WHERE STORMS MAY NOT BE QUITE AS ELEVATED
CLOSER TO THE WARM FRONT. ANY TORNADO POTENTIAL CONTINUES TO LOOK
LOW AND STRONGLY CONDITIONAL ON SURFACE-BASED STORM DEVELOPMENT
ALONG THE WARM FRONT. STILL...MOISTURE IS DEFINITELY LESS THAN
IDEAL AND WILL CONTINUE TO HIGHLIGHT THE HAIL/WIND THREAT. WHILE
THE SEVERE THREAT WILL REMAIN SOUTH...THE WHOLE CWA WILL SEE
PRETTY DECENT RAIN CHANCES AS STRONG LOW TO MID-LEVEL
FRONTOGENETIC FORCING RAKES SOUTHEAST ACROSS THE AREA. PW/S
INCREASE TO 1 TO 1.5 INCHES SOUTH OF THE INTERSTATE AND COULD SEE
SOME LOCALLY HEAVY RAIN THIS EVENING INTO THE EARLY OVERNIGHT.
PRECIP WILL END FROM WEST TO EAST LATE TONIGHT AS FORCING SHIFTS
EAST AND DRIER AIR BEGINS TO INVADE. WILL SEE SOME GUSTY NORTHWEST
WINDS DEVELOP WITH PRESSURE RISES BEHIND THE FRONT. COULD SEE SOME
GUSTS TO AROUND 40MPH IN THE SOUTHWEST WHERE PRESSURE RISES WILL
BE STRONGER...BUT STILL LOOKS TO BE FAIRLY BRIEF AND GENERALLY
BELOW ADVISORY CRITERIA WITH STRONGER PRESSURE JUMPS REMAINING
SOUTH/SOUTHWEST OF THE CWA.

WINDS WILL REMAIN THE STORY INTO WEDNESDAY AS THE PRESSURE GRADIENT
REMAINS TIGHT IN BETWEEN NORTHEAST SHIFTING LOW AND HIGH BUILDING IN
FROM THE NORTHWEST. VERY DEEP MIXING AND UNIDIRECTIONAL WINDS WILL
ADD TO THE STRENGTH/GUSTINESS AND COULD VERY WELL END UP NEEDING A
WIND ADVISORY. OTHERWISE...COOLER TEMPERATURES TO PREVAIL IN WAKE OF
THE FRONT ALONG WITH DRY CONDITIONS. THE SURFACE HIGH WILL CONTINUE
TO BUILD IN FRIDAY NIGHT...WITH A 1030MB SURFACE HIGH MOVING OVER
THE AREA BY SATURDAY MORNING. CLEARING SKIES...WEAKENING WINDS...AND
DRY/COOL NATURE OF AIRMASS WILL ALLOW LOWS TO FALL INTO THE UPPER
20S WEST TO MID 30S EAST. HAVE HOISTED A FREEZE WATCH ALONG/WEST OF
HWY 281 WITH FROST POSSIBLE TO THE EAST.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRECIPITATION CHANCES
REMAIN PRIMARY FORECAST CONCERN.

ITS A DRY BUT CHILLY START TO THE LONG TERM PERIOD...WITH THOSE LOW
TEMPS DROPPING DOWN INTO THE LOWER/MID 30S SAT MORNING.  MODELS IN
PRETTY GOOD AGREEMENT THROUGH THE DAYTIME HOURS ON SATURDAY...WITH
NORTHWESTERLY FLOW IN THE UPPER LEVELS TO START OUT THE DAY AS LOW
PRESSURE CONTINUES SLIDES ACROSS THE GREAT LAKES AND WEAK RIDGING
BUILDS OVER THE ROCKIES...BEFORE TRANSITIONING TO MORE ZONAL FLOW AS
THAT WEAK RIDGE AXIS SHIFT INTO THE CENTRAL CONUS.  HIGH PRESSURE
REMAINS THE DOMINANT FEATURE IN THE SURFACE PATTERN ACROSS THE
REGION...CENTERED OVER THE CWA THROUGH EARLY AFTERNOON BEFORE ALSO
SLIDING OFF TO THE EAST.  THIS WILL BRING LIGHTER WINDS...BECOME
MORE SOUTHEASTERLY BY EVENING...AND KEEP TEMPS ON THE COOL
SIDE...EVEN THOUGH WE WILL SEE SOME SUN.  EXPECTING AFTERNOON HIGHS
TO REMAIN IN THE MID 50S TO NEAR 60 DEGREES.

EXPECTING THE MAJORITY OF THE OVERNIGHT HOURS SAT NIGHT TO BE
DRY...BUT INTO THE EARLY MORNING HOURS...PRECIP CHANCES TO DO
INCREASE. A MID LEVEL SHORTWAVE TROUGH IS EXPECTED TO PUSH OUT OF
THE ROCKIES...AND AHEAD OF THIS DISTURBANCE...SFC/LOW LEVEL FLOW
BECOMES SOUTHERLY ONCE AGAIN AS SFC LEE SIDE LOW PRESSURE DEVELOPS.
INCREASED POPS SLIGHTLY...MAINLY 12-18Z SUNDAY...WITH THE SW MOVING
THROUGH AND A SOUTHERLY LLJ/WAA/ISENTROPIC LIFT INCREASING ACROSS
THE PLAINS...BUT DIDNT GO TOO HIGH SINCE HASNT BEEN MUCH TIME TO GET
BETTER MOISTURE DRAWN PACK INTO THE AREA.  DID KEEP A SLGHT CHANCE
MENTION INTO THE AFTERNOON HOURS WITH THAT LIFT REMAINING...BUT
SHIFTING TO THE EAST...AND DO EXPECT PORTIONS OF THE DAY ON
SUNDAY/SUNDAY EVENING TO BE DRY. KEPT THUNDER MENTION OUT...AS
MODELS AGREE PRETTY WELL WITH KEEP MAIN AREA OF INSTABILITY SOUTH OF
THE CWA. HIGHS ON SUNDAY EXPECTED TO BE A FEW DEGREES
WARMER...GENERALLY AROUND 60/LOWER 60S...AS THAT SOUTHERLY FLOW
RETURNS...BUT THE EXPECTED INCREASED CLOUD COVER LOOKS TO KEEP THEM
FROM REACHING TOO HIGH.

SUNDAY NIGHT THROUGH MONDAY NIGHT LOOKS TO BE THE MORE ACTIVE PERIOD
IN THE LONG TERM...AS THE CWA IS IMPACTED BY ANOTHER UPPER LEVEL LOW
PRESSURE SYSTEM.  THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT...MODELS
IN DECENT AGREEMENT SHOWING THIS NEXT UPPER LOW SHIFTING EAST FROM
CENTRAL CALIFORNIA INTO THE ROCKIES...AND BY 12Z IS LOCATED OVER THE
FOUR CORNERS REGION.  AHEAD OF THIS MAIN SYSTEM ACROSS THE
CWA...EXPECTING TO SEE BETTER PRECIP CHANCES AS A PIECE OF MID LEVEL
ENERGY PUSHES THROUGH...WITH ISENTROPIC LIFT  PICKING UP AND WAA
INCREASING AS A 40ISH KT LLJ NOSES INTO THE REGION. DID BRING BACK
THUNDER MENTION AS INSTABILITY CREEP ITS WAY BACK NORTH.  THOUGH
THERE IS POPS GOING THROUGHOUT THE DAY MONDAY...AM EXPECTING THAT
THE LATE MORNING HOURS AND INTO THE AFTERNOON WILL SEE A LULL IN THE
ACTION AS THE LLJ DIMINISHES AND LIFT PUSHES EAST. BY 00Z
MONDAY...THOUGH THERE REMAIN SOME DIFFERENCES BETWEEN MODELS...THE
UPPER LEVEL LOW MOVES ONTO THE WESTERN PLAINS.  NICE SFC LOW
PRESSURE SYSTEM IS LOCATED OVER WESTERN KS...WITH A WARM FRONT
EXTENDING EAST ACROSS NRN KS AND A CF/DRY LINE DRAPED TO THE SOUTH.
MODELS SHOWING BETTER MOISTURE BEING PULLED NORTH INTO THE AREA WITH
GOOD INSTABILITY/SHEAR AVAILABLE.  EXPECTING THUNDERSTORMS TO
DEVELOP...AND IT IS STILL A DAY 4/5 EVENT SO THERE ARE PLENTY OF
THINGS TO IRON OUT...BUT THIS IS LOOKING TO BRING THE NEXT BEST
CHANCE FOR STRONG/SEVERE THUNDERSTORMS TO AT LEAST SOUTHERN PORTIONS
OF THE CWA.  HAVE BEST POPS GOING FROM 00-12Z TUESDAY...AS THE
SYSTEM REMAINS IN THE AREA BUT DOES SHIFT TO THE NORTHEAST...AND
THEN BEGIN TAPERING THEM OFF THROUGH THE DAY ON TUESDAY. CONFIDENCE
IN THE ENDING TIME OF THE PRECIP IS LOW...BUT DECIDED TO KEEP
TUESDAY NIGHT DRY.  THAT LOWER CONFIDENCE CONTINUES THOUGH THE END
OF THE LONG TERM PERIOD /WED AND THUR/...AS MODELS SHOWING ANOTHER
UPPER LEVEL LOW PRESSURE SYSTEM ALREADY MOVING INTO THE FOUR CORNERS
AREA BY 12Z WEDNESDAY...BUT SOLUTIONS SPREAD ON WHAT HAPPENS TO THIS
SYSTEM AS IT CONTINUES MOVING EAST.  DECIDED FOR NOW BECAUSE OF THE
UNCERTAINTIES TO LEAVE WED/WED NIGHT DRY AND INSERT A SLIGHT POP FOR
THE DAY ON THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     NEZ039-040-046-047-060>062-072>075-082>085.

KS...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     KSZ005-006-017-018.

&&
Hazardous weather outlook, May 6, 5:57 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT THU MAY 6 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
657 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK AREA
THIS EVENING...WITH SOME SEVERE THUNDERSTORMS POSSIBLE ACROSS
NORTH CENTRAL KANSAS...AND IN FAR SOUTHERN NEBRASKA ALONG HIGHWAY
136...OR FROM CAMBRIDGE TO HEBRON. MORE THUNDERSTORMS ARE LIKELY
TO DEVELOP BY LATE EVENING AHEAD OF THE INITIAL COMPLEX OF
STORMS...THANKS TO A STRONG LOW LEVEL JET. LARGE HAIL TO THE SIZE
OF QUARTERS OR HALF DOLLARS WILL BE THE MAIN HAZARD...ALTHOUGH
LOCALLY DAMAGING WINDS ARE ALSO POSSIBLE. THE SEVERE WEATHER RISK
WILL END SHORTLY AFTER MIDNIGHT.

FOR AREAS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF A CAMBRIDGE
TO HEBRON LINE...A FEW STRONGER STORMS MAY PRODUCE SOME HALF INCH
DIAMETER HAIL...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE LATE THIS EVENING
INTO THE EARLY OVERNIGHT...WITH RAINFALL AMOUNTS IN EXCESS OF ONE
INCH POSSIBLE PRIMARILY SOUTH OF INTERSTATE 80.

GUSTY NORTHWEST WINDS WILL DEVELOP LATE TONIGHT IN WAKE OF A COLD
FRONT...AND MAY GUST TO AROUND 40 MPH MAINLY SOUTHWEST OF AN
ELWOOD NEBRASKA TO BELOIT KANSAS LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTHWEST WINDS WILL APPROACH SUSTAINED SPEEDS OF 30 MPH ON FRIDAY
AND MAY GUST OVER 40 MPH.

COLD TEMPERATURES WILL SETTLE IN ACROSS THE OUTLOOK AREA LATE FRIDAY
NIGHT INTO SATURDAY MORNING...WITH SUB FREEZING TEMPERATURES
EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 281. A FREEZE WATCH
IS IN EFFECT FOR THESE AREAS. TO THE EAST...SOME PATCHY FROST IS
POSSIBLE AS TEMPERATURES FALL INTO THE LOWER TO MID 30S.

PERIODIC CHANCES FOR THUNDERSTORMS RETURN TO THE ENTIRE OUTLOOK
AREA SUNDAY NIGHT THROUGH TUESDAY. THOUGH THERE REMAINS SOME
UNCERTAINTY...SOME STORMS MONDAY AFTERNOON AND EVENING COULD BE
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEED IN FAR SOUTHERN NEBRASKA AND ACROSS
NORTH CENTRAL KANSAS THIS EVENING. IN ADDITION...OBSERVERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 6, 6:57 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT THU MAY 6 2010

NEZ082-070145-
FURNAS NE-
757 PM CDT THU MAY 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
845 PM CDT...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LEBANON...OR 28 MILES WEST
OF NORTON...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES TO PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  HENDLEY...
  AREAS OF SOUTHWEST FURNAS COUNTY GENERALLY SOUTH OF HIGHWAY 89 AND
  WEST OF HIGHWAY 283...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4016 9984 4001 9981 3999 10000 4000 10019
      4000 10020 4010 10020
TIME...MOT...LOC 0056Z 265DEG 36KT 3999 10036

MLM

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
May 6, 7:33 PM CST
Where
Furnas County, 7.6 mi S of Hendley
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -99.970

Hail, Furnas

When
May 6, 7:47 PM CST
Where
Furnas County, 5.47 mi WSW of Precept
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -99.830

Hail, Harlan

When
May 6, 8:01 PM CST
Where
Harlan County, 3.48 mi SW of Stamford
Measured
0.88 in hail
Reported by
Public
Coordinates
40.090, -99.620

Hail, Harlan

When
May 6, 8:05 PM CST
Where
Harlan County, 2.81 mi S of Stamford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -99.570

Hail, Harlan

When
May 6, 8:09 PM CST
Where
Harlan County, 2.07 mi S of Orleans
Measured
1.5 in hail
Reported by
Public
Coordinates
40.100, -99.450

Hail, Furnas

When
May 6, 8:12 PM CST
Where
Furnas County, 4.87 mi S of Wilsonville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -100.110

Hail, Harlan

When
May 6, 8:15 PM CST
Where
Harlan County, 0.53 mi W of Alma
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.100, -99.360

Hail, Furnas

When
May 6, 8:16 PM CST
Where
Furnas County, 0.87 mi SE of Wilsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -100.110

Hail, Franklin

When
May 6, 8:20 PM CST
Where
Franklin County, 0.87 mi SE of Naponee
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.070, -99.140

Hail, Harlan

When
May 6, 8:23 PM CST
Where
Harlan County, 2 mi SW of Republican City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.080, -99.247

Hail, Furnas

When
May 6, 8:31 PM CST
Where
Furnas County, 9 mi SSW of Beaver City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.030, -99.895

Hail, Furnas

When
May 6, 8:37 PM CST
Where
Furnas County, 1.26 mi ESE of Beaver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -99.810

Hail, Franklin

When
May 6, 8:40 PM CST
Where
Franklin County, 1.06 mi W of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -98.970

Hail, Franklin

When
May 6, 8:43 PM CST
Where
Franklin County, 1.38 mi S of Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -98.950

Hail reported covering Highway 10.

Hail, Franklin

When
May 6, 8:49 PM CST
Where
Franklin County, 4.05 mi SSW of Riverton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.050, -98.810

Hail, Harlan

When
May 6, 8:56 PM CST
Where
Harlan County, Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -99.450

Hail was accompanied by wind gusts estimated between 55 and 60 mph.

Hail, Harlan

When
May 6, 9:05 PM CST
Where
Harlan County, 2.81 mi S of Alma
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -99.360

Hail, Harlan

When
May 6, 9:13 PM CST
Where
Harlan County, 0.87 mi SE of Republican City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -99.210

Hail, Nuckolls

When
May 6, 9:33 PM CST
Where
Nuckolls County, 2.76 mi S of Bostwick
Measured
0.75 in hail
Reported by
Public
Coordinates
40.010, -98.180

Thunderstorm Wind, Thayer

When
May 6, 10:00 PM CST
Where
Thayer County, Chester
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
40.020, -97.620

Wind gusts estimated at 70 mph caused damage to the grain elevator in Chester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224071, 224072, 224073, 224074, 224075, 224076, 224077, 224078, 224079, 224081, 224082, 224083, 224084, 224085, 224086, 224087, 224088, 224089, 224090, 224093.